Heavy Snow, Spokane Area
- When
- April 1, 8:00 PM PST to April 2, 6:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A winter-like storm system moved into the Inland Northwest during the first few days of April. A very unusual occurrence of low elevation snow was observed late on April first going into the early morning hours of the second, when a warm front brought widespread snowfall above 1500 to 2000 feet elevation.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A winter-like storm system moved into the Inland Northwest during the first few days of April. A very unusual occurrence of low elevation snow was observed late on April first going into the early morning hours of the second, when a warm front brought widespread snowfall above 1500 to 2000 feet elevation. Snow accumulations with the warm front ranged mostly from three to five inches. Behind the warm front, snow showers fell in the Northeast Blue Mountains where snow accumulations persisted with Ski Bluewood picking up over a foot of total snow accumulation. This was the last measurable snow event for the Spokane Airport, which brought the seasonal snowfall total to 97.7 inches, making it the snowiest winter on record.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 1, 5:05 PM PST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
605 PM PDT WED APR 1 2009
.SYNOPSIS...ANOTHER IN A SERIES OF COLD EARLY SPRING STORMS WILL
MOVE SLOWLY THROUGH THE INLAND NORTHWEST BEGINNING
TONIGHT...DROPPING MORE LOW ELEVATION MIXED RAIN AND SNOW...AND
SEVERAL MORE INCHES OF SNOW TO THE MOUNTAINS. ONCE THIS FRONT
PASSES THURSDAY...EXPECT UNSETTLED WEATHER TO LINGER INTO EARLY
FRIDAY BEFORE WE GET A BREAK FROM THIS ACTIVE WEATHER PATTERN. IT
LOOKS LIKE MORE SEASONAL CONDITIONS CAN BE EXPECTED FOR THE
WEEKEND.
&&
.DISCUSSION...
UPDATE...CAMS ALONG I-90 FROM WEST OF RITZVILLE TO THE SPOKANE
AREA ARE INDICATING LIGHT SNOW ACCUMULATIONS HAVE BEGUN IN THESE
AREAS. WITH LITTLE INDICATION TO BELIEVE ANY SIGNIFICANT BREAK IN
THE SNOW WILL BE FORTHCOMING BETWEEN NOW AND 11 PM...HAVE OPTED TO
MOVE THE ADVISORY FORWARD TO START NOW FOR ALL ZONES. THE
STATEMENT HAS ALREADY BEEN ISSUED...AND ONCE THE 18Z AND EARLY 00Z
MODEL DATA IS FULLY DIGESTED ANOTHER UPDATE WILL FOLLOW. /FRIES
&&
.AVIATION...
MVFR AND OCNL IFR VIS AND CEILINGS FROM -SN/RA WILL BE COMMON FOR
ALL TAFS THE NEXT 12-17HRS AS THE COLDFNT APPROACHING THE PAC NW
COAST MAKES ITS TRACK E ACROSS THE REGION. WEVE INCREASED THE
DURATION OF PCPN...AND KEPT THE PCPN TYPE AS SNOW. THE ONLY
EXCEPTION IS FOR KLWS WHICH SO FAR HAS KEPT A PCPN SHADOW IN
PLACE UNDER THIS RELATIVELY STABLE REGIME. THE OTHER SITE THAT HAS
SO FAR BEEN INCONSISTENT HAS BEEN AT KEAT...WHICH HAS BEEN
TRANSITIONING BETWEEN SCT AND BKN CLOUDS. WERE DEFINITELY FAVORING
OVC SKIES AND INCREASINGLY LOWER CEILINGS OVERNIGHT. BZ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 30 42 34 43 31 50 / 100 100 50 30 0 0
COEUR DALENE 30 40 34 41 31 48 / 100 100 50 40 20 0
PULLMAN 34 43 33 42 31 52 / 100 100 70 50 10 0
LEWISTON 37 49 38 47 36 54 / 90 90 50 30 0 0
COLVILLE 31 45 31 48 28 53 / 100 100 20 20 10 0
SANDPOINT 31 38 33 41 31 46 / 90 100 30 30 10 0
KELLOGG 28 38 31 38 29 46 / 100 100 70 60 20 0
MOSES LAKE 34 53 34 52 31 59 / 70 20 10 10 0 0
WENATCHEE 35 52 35 51 34 57 / 80 20 10 10 0 0
OMAK 32 52 33 53 31 57 / 80 60 10 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID... WINTER WEATHER ADVISORY UNTIL 11 AM PDT THURSDAY FOR IDAHO
PALOUSE.
WINTER WEATHER ADVISORY UNTIL 11 AM PDT THURSDAY FOR COEUR
DALENE AREA.
WINTER WEATHER ADVISORY UNTIL 5 PM PDT THURSDAY FOR NORTHERN
PANHANDLE.
WINTER WEATHER ADVISORY UNTIL 5 AM PDT FRIDAY FOR CENTRAL
PANHANDLE MOUNTAINS.
WA...WINTER WEATHER ADVISORY UNTIL 5 PM PDT THURSDAY FOR EAST SLOPES
NORTHERN CASCADES.
WINTER WEATHER ADVISORY UNTIL 11 AM PDT THURSDAY FOR WASHINGTON
PALOUSE.
WINTER WEATHER ADVISORY UNTIL 11 AM PDT THURSDAY FOR SPOKANE
AREA.
WINTER WEATHER ADVISORY UNTIL 5 PM PDT THURSDAY FOR NORTHEAST
MOUNTAINS.
WINTER WEATHER ADVISORY UNTIL 11 AM PDT THURSDAY FOR OKANOGAN
HIGHLANDS.
WINTER WEATHER ADVISORY UNTIL 5 AM PDT FRIDAY FOR NORTHEAST BLUE
MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 527 AM PDT WED APR 1 2009 IDZ001-004-WAZ031-037-038-021300- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 527 AM PDT WED APR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A SPRING STORM WILL MOVE INTO THE REGION THIS AFTERNOON AND LINGER OVER THE REGION INTO FRIDAY. EXPECT MODERATE TO HEAVY SNOW IN THE MOUNTAINS TONIGHT. IN THE VALLEYS BELOW 3000 FEET EXPECT MIX OF PRECIPITATION WITH LIGHT TO MODERATE ACCUMULATIONS OF SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY UNSETTLED WEATHER WILL LINGER INTO FRIDAY WITH ADDITIONAL ACCUMULATIONS OF MOUNTAIN SNOW. THE WEEKEND WILL BRING A DRYING AND WARMING FOR MORE SPRING LIKE CONDITIONS. IDZ002-003-026-027-WAZ032>036-041>044-021300- COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 527 AM PDT WED APR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A SPRING STORM WILL MOVE INTO THE REGION THIS AFTERNOON AND LINGER OVER THE REGION INTO FRIDAY. A MIXTURE OF RAIN AND SNOW IS POSSIBLE THIS AFTERNOON AND OVER NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY UNSETTLED WEATHER WILL LINGER INTO FRIDAY WITH CONTINUED RAIN AND SNOW...WITH ONLY LIGHT ACCUMULATIONS ARE EXPECTED. THE WEEKEND WILL BRING A DRYING AND WARMING TREND FOR MORE SPRING LIKE CONDITIONS.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160638, 160641, 160644.